Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 123, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2017, 8:07 PM EDT for Clark County, Madison County, Kentucky. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 8:07 PM EDT (00:07 UTC)
- Expired
- Apr 5, 2017, 8:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clark County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:22 PM EDT | TSTM WND DMG | 4 Se Redhouse, KY | TREES DOWN AT SEVERAL LOCATIONS ON UNION CITY ROAD, INCLUDING ONE OLDER TREE ON THE ROOF OF A SHED. MINOR SIDING AND ROOF DAMAGE ON DIAMOND BROOK DRIVE. |
| Apr 5, 8:22 PM EDT | TSTM WND GST 80 | 4 Se Redhouse, KY | MANY SHINGLES OFF A ROOF AND GARAGE DOOR CAVED IN ON DIAMOND BROOK DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:50 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452
WUUS53 KLMK 060007
SVRLMK
KYC049-151-060030-
/O.NEW.KLMK.SV.W.0123.170406T0007Z-170406T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
807 PM EDT WED APR 5 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southeastern Clark County in central Kentucky...
Central Madison County in central Kentucky...
* Until 830 PM EDT
* At 807 PM EDT, a severe thunderstorm was located near Richmond,
moving northeast at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Richmond, Round Hill, Goffs Corner, Rightangle, Caleast, Silver
Creek, Peytontown, Moberly, Ruthton and Mina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central
Kentucky.
LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
3783 8400 3785 8406 3782 8407 3785 8408
3784 8410 3781 8412 3781 8408 3778 8411
3777 8410 3777 8408 3763 8441 3776 8451
3778 8445 3773 8439 3796 8398 3794 8397
TIME...MOT...LOC 0007Z 236DEG 52KT 3773 8441
HAIL...1.00IN
WIND...70MPH
$$
TWFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:00 PM EDT, 7 minutes earlier.
Area forecast discussion, Apr 5, 8:00 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
800 PM EDT Wed Apr 5 2017
...Mesoscale Forecast Update...
Issued at 759 PM EDT Wed Apr 5 2017
Lots going on.
Line of tornadic supercells will be exiting central Kentucky soon.
Have been shaving counties off the back of the Tornado Watch as the
line progresses.
Many Kentucky Mesonet sites have been reporting wind gusts of 40 to
50 mph behind the departing line of storms. Had an SPS out earlier,
but given the widespread nature of the winds and the possibility
that they may last for a few hours, went ahead and employed a Wind
Advisory after consulting with neighboring offices.
Issued at 605 PM EDT Wed Apr 5 2017
A broken line of severe thunderstorms has pushed east of the I-65
corridor, and individual cells continue to exhibit supercellular
characteristics as they move northeast at 55 mph. There have been
multiple reports of large hail of golf ball size and larger.
Supercell thunderstorms will continue to pose a significant risk for
large hail as they move toward Lexington, Danville, and
Campbellsville. WBZ heights are quite low, around 9,000 ft, with a
good amount of dry air in the mid levels.
Damaging winds are likely as well. DCAPE remains around 900-1000
J/kg roughly along an axis from Greensburg to Lexington. Forecast
soundings out ahead of the convection continue to show a nice
inverted V signature with the low-level dry air. There is still a
small risk for a tornado, but LCLs remain quite high at around 1250-
1500 meters.
Issued at 507 PM EDT Wed Apr 5 2017
A 5H speed max coming into western Kentucky and the Wabash Valley is
causing storms to blossom in a narrow corridor of PWAT around an
inch, deep moisture convergence, and upper level divergence. The
storms are expected to present a continuing, and possibly
increasing, wind threat as they proceed into areas east of I-65
where mid- and low-level lapse rates are steeper and DCAPE values
are higher. Large hail has been the main severe weather threat so
far with these storms, and that threat will continue.
The best tornado chances over the next few hours will be east of I-
65 and south of the Blue Grass Parkway in area of best SRH/EHI, and
also near the warm front to the north.
.Short Term (Now through Thursday Night)...
Issued at 200 PM EDT Wed Apr 5 2017
...Severe Storms Likely this Afternoon/Evening...
...Windy Conditions Late Tonight and Thursday...
Broad area of low pressure, 999 mb, extends from central MO to
southern IL, with a warm front extending across southern IN this
hour. Sunshine warming up the warm sector quickly, but dewpoints
have stayed down according to area observations. Narrow area of
higher dewpoints over western TN this hour, but very narrow. Still
focused on potential for very large hail and damaging wind gusts as
cold pools come out of supercells. Looking at a better tornado
threat in a couple of areas, one over southern Indiana, along the
front and another across Lake Cumberland as LCL's start to fall.
Even outside of these storms, expect gusty winds because of the
pressure gradient associated with that low pressure. The gradient
will stick around overnight and Thursday. In fact, looking at very
windy conditions for the day Thursday, as much colder air pours in.
Likely we will issue a Wind Advisory later tonight for that Thursday
period, with gusts to around 40 mph.
In addition to the wind, expect showery conditions as moisture wraps
around the upper low travelling by to our north. We may see a brief
transition to rain/snow mix or just snow by daybreak Friday.
.Long Term (Friday through Wednesday)...
Issued at 230 PM EDT Wed Apr 5 2017
...Freezing Temperatures May Return Early Saturday...
Friday morning will be near freezing, but with windy conditions not
expecting frost development. Saturday morning, high pressure will
move across the TN Valley, and that looks to be a better chance for
a freeze, especially in our normally colder locations.
High pressure then shifts east of the region and we should have
another warmup in store for the end of the weekend and the beginning
of the next work week. Our next good rain chance will come in Monday
night, as a cold front approaches.
&&
.Aviation (00Z TAF Update)...
Issued at 728 PM EDT Wed Apr 5 2017
The line of severe storms will clear LEX very quickly after the
official start of the new TAF period.
As tightly wound low pressure advances from IND to TOL tonight
winds will keep up, coming in from the WSW remaining gusty to 25-
30kt. Low clouds and spotty light rain showers will move in after
midnight with some wrap-around moisture behind the low.
Those clouds, and possibly the showers as well, will hang tough
through Thursday. Ceilings may lift into low end VFR in the
afternoon, though that may be somewhat optimistic. Winds will remain
strong and gusty from the west.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until midnight EDT /11 PM CDT/ tonight for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until midnight EDT /11 PM CDT/ tonight for
INZ076>079-083-084-089>092.
&&
Mesoscale......13/EBW
Short Term.....RJS
Long Term......RJS
Aviation.......13Hazardous weather outlook, Apr 5, 6:21 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 621 PM EDT Wed Apr 5 2017 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057- 063>067-073>078-081-082-062230- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble- Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison- Hart-Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 621 PM EDT Wed Apr 5 2017 /521 PM CDT Wed Apr 5 2017/ ...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Numerous storms are likely this evening as a cold front approaches the region. Some of these storms will become quite vigorous with severe weather likely until 10 PM EDT. Damaging winds, very large hail, and a tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold conditions will return to the area behind the strong cold front. As a result, light snow may mix in with rain showers Friday morning. Temperatures will fall close to the freezing mark Saturday morning with frost or a freeze possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail of any size, strong winds or wind damage, and any rotation in storms today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ026-027-061-062-070>072-062230- Ohio-Grayson-Butler-Edmonson-Logan-Warren-Simpson- Including the cities of Hartford, Leitchfield, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, and Providence 521 PM CDT Wed Apr 5 2017 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold conditions will return to the area behind the strong cold front. As a result, light snow may mix in with rain showers Friday morning. Temperatures will fall close to the freezing mark Saturday morning with frost or a freeze possible. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any large hail or damage from earlier this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13
In the hours before
Local storm report, Apr 5, 7:19 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 SW ELIZABETHTOWN 37.68N 85.91W
04/05/2017 E0.88 INCH HARDIN KY PUBLIC
&&
MRCLocal storm report, Apr 5, 7:36 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG 3 SW HISEVILLE 37.07N 85.86W
04/05/2017 BARREN KY EMERGENCY MNGR
BARNS FLATTENED BETWEEN GLASGOW AND
HISEVILLE.
&&
MRCSpecial weather statement, Apr 5, 7:36 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Louisville KY 736 PM EDT WED APR 5 2017 KYZ036-037-041-042-060000- Bourbon-Scott-Fayette-Harrison- 736 PM EDT WED APR 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SCOTT... WESTERN BOURBON...NORTHERN FAYETTE AND SOUTHWESTERN HARRISON COUNTIES... At 735 PM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles west of Cynthiana to Meadowthorpe. Movement was east at 40 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Lexington, Paris, Cynthiana, Meadowthorpe, Thoroughbred Acres, Bryan Station, Northland, Highlands, Viley and Spindletop Estates. LAT...LON 3842 8423 3808 8433 3804 8458 3839 8445 TIME...MOT...LOC 2335Z 259DEG 35KT 3836 8442 3808 8453 RJS
Local storm report, Apr 5, 7:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
739 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 2 ENE EMINENCE 38.38N 85.15W
04/05/2017 HENRY KY BROADCAST MEDIA
A ROOF WAS BLOWN OFF A MODULAR HOME. FOUR TO
5 BARNS WERE DESTROYED. A MOBILE HOME WAS
DESTROYED NEAR WATKINS LANE. TREES WERE
DOWNED. BOARDS WERE PEELED OFF A FENCE.
&&
MRCLocal storm report, Apr 5, 7:41 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
741 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 WNW CYNTHIANA 38.39N 84.33W
04/05/2017 HARRISON KY 911 CALL CENTER
REPORT OF A ROOF OFF A HOUSE ON SPRUCE DRIVE
AND KY STATE HWY 365.
&&
MEDLocal storm report, Apr 5, 8:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 3 NE DANVILLE 37.67N 84.73W
04/05/2017 BOYLE KY EMERGENCY MNGR
TREES AND POWER LINES DOWN AT HWY 34 AND
TAYLOR RD.
&&
MEDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:00 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Garrard, Lincoln, Russell | 45 min |
| Apr 5, 8:01 PM EDT | Tornado Warning | LMK | Clark, Fayette, Jessamine, Madison | 14 min |
| Apr 5, 8:15 PM EDT | Tornado Warning | LMK | Clark, Madison | 30 min |
| Apr 5, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 39 min |
| Apr 5, 8:45 PM EDT | Special Weather Statement | LMK | Lincoln | 15 min |
| Apr 5, 8:48 PM EDT | Special Weather Statement | LMK | Adair, Casey, Cumberland | 27 min |
| Apr 5, 9:03 PM EDT | Special Weather Statement | LMK | Madison | 27 min |
| Apr 6, 3:31 AM EDT | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.